TDH Update on Outbreak of Infections Associated with Recalled Products from NECC
NASHVILLE – The Tennessee Department of Health has now confirmed that 74 healthcare facilities in Tennessee have received suspect material from New England Compounding Center that may pose a risk to some patients. The Food and Drug Administration has characterized the notification effort as recommended “out of an abundance of caution.”
How those facilities were identified:
The evening of Monday, Oct. 15, the FDA provided TDH a list of more than 131,000 shipping invoices for NECC materials that went to medical facilities across the U.S. TDH staff members began work immediately to identify which NECC invoices were for materials going to Tennessee. On Oct. 16, TDH staff members were able to confirm where the majority of shipments had gone and today continue combing the invoices for additional data.
The process to notify patients:
Also on the evening of Oct. 15, TDH asked for and received cooperative assistance from the Tennessee Hospital Association, the Tennessee Medical Association, the Tennessee Pharmacy Association, AMSURG and other healthcare organizations. Through a cooperative effort, TDH and its partners began contacting healthcare facilities today, providing information to help each facility with an action plan for contacting their patients. The facilities are being urged to identify which patients received potentially unsafe NECC products during heart or eye surgeries and to then contact their patients to provide information about the risk for infection. TDH anticipates some patients will begin receiving contacts as early as this week.
TDH and its partners are working with healthcare providers on the important patient identification and contact efforts. To allow time for these facilities to put their notification plans in place, TDH and its partners are providing assistance with necessary processes at all facilities. TDH estimates this work will occur very rapidly. The department respects and appreciates care providers’ desires to be the first to contact their patients about the potential risk as an important part of their clinician-patient relationship.
As of 11 a.m. Central time Oct. 17, 2012, the Tennessee Department of Health is aware of 61 patients with meningitis, epidural abscess or posterior stroke associated with epidural steroid injections or steroid injections in a major joint using products from New England Compounding Center. Of those cases, eight have resulted in death of the patients.
Tennesseans wanting to ask questions about the outbreak may contact the Tennessee Poison Control Center at 1-800-222-1222.
TDH will continue to post updated information on this outbreak investigation online at http://news.tn.gov/taxonomy/term/30. The Centers for Disease Control and Prevention also has information on the investigation available online at www.cdc.gov/HAI/outbreaks/meningitis.html.
The mission of the Tennessee Department of Health is to protect, promote and improve the health and prosperity of people in Tennessee. For more information about TDH services and programs, visit http://health.state.tn.us/.